Is Your Medication Boosting Your Risk for a Painful Sunburn?
There's a well-known link between the sun’s ultraviolet rays and skin cancer, so you're probably aware you should use sun protection when you're outdoors. But what you may not know is that certain medications, supplements and skin care products make your skin more sun sensitive and cause a painful, sunburn-like reaction—even with minimal sun exposure.
Virtua Dermatologist Germaine Camishion, MD, provided some important information on this topic.
Symptoms of sun-sensitive reaction include:
- A stinging and burning sensation
- Blisters, redness or a rash
- Inflammation and swelling
- Skin darkening
You can keep your skin healthy—and avoid a painful skin reaction—by knowing what medications and products increase your skin’s sun sensitivity. Commonly used medications that increase your skin’s sun sensitivity include:
Topical acne medications: Retinol and prescription retinoids such as Retin-A.
Nonsteroidal anti-inflammatory drugs (NSAIDs): Ibuprofen, celecoxib, ketoprofen, naproxen and piroxicam.
Antibiotics: Doxycycline, tetracycline, ciprofloxacin, levofloxacin, ofloxacin and trimethoprim.
Sulfonamides (sulfa drugs): Sulfamethoxazole, sulfasalazine and sulfisoxazole.
Blood pressure, anti-arrhythmic and cholesterol drugs: Blood-pressure medications hydrochlorothiazide and diltiazem; cholesterol-lowering medications atorvastatin, lovastatin, pravastatin and simvastatin; and anti-arrhythmic medications (for abnormal heart rhythms) quinidine and amiodarone.
Diuretics: bumetanide, furosemide and hydrochlorothiazide.
Antipsychotics: Chlorpromazine, fluphenazine, thiothixene, thioridazine and perphenazine.
Chemotherapy drugs: Doxorubicin, flutamide, gemcitabine and methotrexate.
Oral diabetes drugs: Glipizide and glyburide.
Antihistamines: Promethazine and diphenhydramine.
St. John’s Wort, an herbal supplement, and citrus essential oils (especially bergamot, lime and bitter orange) also increase your sun sensitivity. Coal tar, which treats psoriasis, and skin care products containing alpha- or beta-hydroxy acids can make skin sun sensitive as well.
What should I do if I am taking medication that makes my skin sun sensitive?
- Use a sunscreen that is SPF 30 or higher. Although the U.S. Centers for Disease Control and Prevention recommends using sunscreen that's SPF 15 or higher, use SPF 30 or higher when you're taking medications or using products that make you more sun sensitive.
- Remember to reapply. Sweating and swimming can make your sunscreen wear off, so don’t forget to reapply. Even if you’re not swimming or sweating, reapply sunscreen every two hours.
- Seek shade. Whenever possible, stay in the shade. It’s also a good idea to avoid sun exposure between 10 am and 2 pm when the sun’s rays are the strongest.
- Wear sun-protective clothing. If you’re taking medication that makes you sun sensitive, you might want to consider clothing that offers UV protection. Many sportswear companies make UV-protective clothing designed specifically for outdoor activities such as swimming, golf, running, cycling or tennis.
- Protect your head, ears and lips. Your scalp, ears and lips can be especially vulnerable to sun damage. Wear a hat with a wide brim that goes all the way around or apply sunscreen to your ears and head. Also, be sure to use a lip balm that contains sunscreen.
If you’re at high risk of developing skin cancer, you should be especially careful when using medications, supplements or skin products that increase your sun sensitivity. Risk factors for skin cancer include:
- A history of sunburns, especially in childhood
- A history of sun exposure due to work or recreational activities
- A personal or family history of skin cancer
- Blond or red hair
- Blue or green eyes
- Exposure to tanning beds
- Fair skin or skin that burns or freckles easily
Although some medications are necessary to maintain your health, your doctor may be able to recommend another medication that doesn’t cause sun sensitivity. If you’re traveling to a tropical location or planning to spend a lot of time in the sun and you’re using sun-sensitive topical medications, your doctor may recommend stopping them temporarily.
If you have concerns about your medications and sun sensitivity, talk to your doctor. Don’t stop taking any medications or change the dosages without checking with your doctor first.
To schedule an appointment with a Virtua dermatologist for a skin checkup, call 1-888-847-8823.